MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; Ventricular (assist) bypass
Model Number 107801
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Bacterial Infection (1735); Hematoma (1884); Unspecified Infection (1930); Seroma (2069); Skin Infection (4544)
Date of Event 04/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a direct correlation between heartmate ii left ventricular assist system (lvas), serial number (b)(6), and the reported events could not be conclusively established through this evaluation.The patient remains ongoing on heartmate ii lvas, serial number (b)(6).The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas instructions for use (ifu) and the heartmate ii patient handbook document are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Section 1 of the ifu, ¿introduction¿, potential adverse events, including infection (local, driveline, pump pocket) and bleeding, that may be associated with the use of heartmate ii left ventricular assist system.Section 6 ¿patient care and management¿ lists infection as a potential late postimplant complication that may be associated with the use of heartmate ii lvas.Section 6, under ¿anticoagulation¿, provides information regarding the recommended anticoagulation therapy and international normalized ratio (inr) range, as well as the suggested anticoagulation modifications.Several sections of the hmii ifu and patient handbook provide care instructions regarding how to prevent infection as well as suggested responses in the event of infection.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that a computed tomography (ct) on (b)(6) 2024 of the abdomen and pelvis showed a normal-appearing driveline coarse, and no specific finding to indicate infection.New enlargement of the rectus sheath musculature was seen in the right lower quadrant measuring 7 x 4 x 7 cm with internal complex fluid density, no acute blood products were needed.The finding was determined to likely represent a postoperative seroma.On (b)(6) 2024 the site noted that the results were concerning.A follow up ct of the abdomen and pelvis showed dehiscence of the vertical lower ventral abdominal wall skin staples.Ill-defined fluid collection deep to the anterior abdominal wall defect measuring 1 x 4.3 x 3.4 cm.The finding likely represented a hematoma or seroma.It was noted that an infected collection could not be excluded on the basis of this examination.Nonspecific stranding within the ventral abdominal wall and skin thickening was observed, similar to prior study and may be postprocedural changes.Cellulitis was noted to potentially have a similar imaging.On (b)(6) 2024 the results remained abnormal.Enlargement of ventral wall abdominal wall postoperative wound dehiscence but now measured 10 cm craniocaudal by 6 cm in width was noted.The wound extended to the abdominal fascia with no fascial defect.Ventral abdominal wall cutaneous thickening with stable to minimally increased subcutaneous fat stranding extending to the abdominal wall which may have represented cellulitis.There was no drainable collection.On (b)(6) 2025 a ct of the chest without contrast revealed mild abdominal wall stranding along the patient's driveline, which was mildly increased from the patient's previous study potentially indicating hematoma.Poorly evaluated fluid density along the superior midline abdomen just inferior and medial to driveline pump was observed which could indicate a hematoma or seroma.A ct angiography on (b)(6) 2025 showed grossly unchanged loosely organized fluid collection with adjacent subcutaneous inflammatory changes surrounding the left ventricular assist device (lvad) driveline.A ct of the abdomen and pelvis with contrast on (b)(6) 2025 showed interval increased size of enhancing fluid collection surrounding the lvad driveline pump with new small volume fluid collection tracking along the proximal to mid segments of the driveline, which may indicate infection.The type of fluid was not confirmed as it was not drainable, and infection was not ruled out.An abdominal would culture yielded corynebacterium striatum.The patient was on intravenous antibiotics, with a scheduled follow up with infectious diseases in 3 weeks.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23074800
Report Number2916596-2025-05828
Device Sequence Number4786008
Product Code DSQ
UDI-Device Identifier00813024011996
UDI-Public(01)00813024011996(10)10086801(17)250204(11)230720
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/21/2024
Device Model Number107801
Device Catalogue Number107801
Device Lot Number10086801
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2025
Initial Report FDA Received Date09/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight135 KG
Patient EthnicityNon Hispanic
Patient RaceWhite